Ohio, 2020

Damaging Winds in Ohio, June 26, 2020

June 26, 2020 · NWS IWX · 4 events in 2 counties and zones

A line of thunderstorms developed over southeast Wisconsin / northern Illinois before moving south-southeast across Lake Michigan and into the region. Bowing segments were embedded within the line which produced damage across southern Lower Michigan and northern Indiana generally along and north of US Highway 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of thunderstorms developed over southeast Wisconsin / northern Illinois before moving south-southeast across Lake Michigan and into the region. Bowing segments were embedded within the line which produced damage across southern Lower Michigan and northern Indiana generally along and north of US Highway 30. The combination of low and mid level jet and an associated mesoscale convective vortex aided in the development of strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 26, 6:01 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 6:01 PM EST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jun 26 2020

.SYNOPSIS...
Issued at 423 PM EDT Fri Jun 26 2020

Showers and thunderstorms are expected through the overnight hours.
Some storms may be strong to severe through later tonight, with
damaging winds and heavy rain the primary threat. Large hail and
minor flooding are also possible. Chances for showers and
thunderstorms continue into the weekend. Highs Saturday and Sunday
will be in the 80s. Lows tonight will be in the 70s.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 423 PM EDT Fri Jun 26 2020

The primary severe weather threat will be focused on later this
evening with the main front. A few isolated strong to severe storms
are possible before the main boundary moves in later this evening.
Of course all is going to depend on how things evolve upstream
within the warm sector and how far north the warm front makes it
given ongoing precipitation from the decaying MCV from this morning
(mainly to the north/east). Across our southwest cloud cover has
somewhat begun to scatter out, which has yielded ML CAPE around 1500-
2000 J/KG.

Confidence re: severe weather potential is greatest with the main
front later this evening, however there is uncertainty regarding how
widespread the strongest storms will be. We're fighting the loss of
daytime heating when the front arrives, and it may not be all that
great of instability in the north given ongoing precipitation/cloud
cover. However, stronger dynamics with the system and the more
favorable surface-based environment across the west/southwest may be
sufficient to overcome that limitation. Bulk shear is still expected
to be around 35-40 knots, with around 1000-2000 J/Kg MLCAPE, but a
lot will depend on how the ingredients come together. For now, SPC
has maintained the enhanced risk/slight risk, and issued a watch to
our western border. Main threats for us would be damaging winds,
large hail, and heavy rain/localized flooding (generally limited to
most intense areas of rainfall). An isolated tornado cannot be ruled
out.

Expect the cold front to sag southeastward overnight and eventually
stall. It may end up southeast of our forecast area, it might be
slightly over our southern CWA. For now, kept chance to likely pops
through the day Saturday, with better chances along/south of US 24.
SPC has us in a marginal risk for severe weather, but at this point
confidence is low in how it shakes out given uncertainties with the
front location.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 423 PM EDT Fri Jun 26 2020

Lower confidence in this long term forecast as a lot will depend on
where the cold front becomes stationary, and then after that how far
back northward the boundary moves as a warm front later in the
period. So have generally consensus chance pops through the week
associated with the location of this feature. Complicated upper
level pattern, with a ridge over our CWA and an upper level low over
Ontario and Quebec. Models attempt to break down this ridge on the
western periphery Monday into Wednesday, and bring the upper level
low  down into the NE CONUS/lower Great Lakes. Have the best chances
for showers and thunderstorms more towards the south and west
through that time frame. Highs will be in the 80s.

Model solutions diverge dramatically after that, with the GFS
keeping a trough (and more precipitation) over our CWA. The ECMWF
holds firmly to the ridge however, and keeps us dry and moving the
trough off the eastern seaboard. Tended towards the lower end of
pops from Thursday into Friday. Kept highs in the mid to upper
80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jun 26 2020

Regional radars indicating increasing thunderstorm development
over northern IL and expected to progress eastward during this TAF
cycle. Current trends having arrival at KSBN around 03Z and KFWA
by 05-06Z. Most observations in vicinity of current storms still
maintaining VFR ceilings and will continue that trend here with
MVFR visibilities possible in stronger storms with heavy
downpours. Thunderstorm chances diminish overnight with lingering
showers still possible. Slow moving frontal boundary will bring
additional chances for showers and thunderstorms again Saturday
afternoon. Southwest flow through the period...increasing low
level jet will bring period of LLWS to both sites tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 26, 10:25 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1125 PM EDT Fri Jun 26 2020

INZ004-020-022-023-032-MIZ078-079-280330-
St. Joseph IN-White-Cass IN-Miami-Grant-Cass MI-St. Joseph MI-
1125 PM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through the overnight hours. A
few of these storms could become strong. The primary hazards with
these storms would be strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for thunderstorms persist on Saturday. These
storms could become strong to marginally severe with damaging wind
and heavy rainfall leading to localized flooding being the primary
hazards.

Thunderstorms are possible on and off Sunday into Wednesday, but
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ005>009-012>018-024>027-033-034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-280330-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-
Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1125 PM EDT Fri Jun 26 2020 /1025 PM CDT Fri Jun 26 2020/

...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 5 AM EDT /4 AM CDT/
SATURDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for thunderstorms persist on Saturday. These
storms could become strong to marginally severe with damaging wind
and heavy rainfall leading to localized flooding being the primary
hazards.

Thunderstorms are possible on and off Sunday into Wednesday, but
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-280330-
La Porte-Berrien-
1125 PM EDT Fri Jun 26 2020 /1025 PM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through the overnight hours. A
few of these storms could become strong. The primary hazards with
these storms would be strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday, then again Sunday night into
Wednesday. Severe weather is not expected.

There is a moderate swim risk for Lake Michigan beaches along
Berrien County on Saturday. Breaking waves and currents are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-280330-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1125 PM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through the overnight hours. A
few of these storms could become strong. The primary hazards with
these storms would be strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday, then again Sunday night into
Wednesday. Severe weather is not expected.

In the hours before

Local storm report, Jun 26, 9:07 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     1 E BERTRAND            41.77N 86.25W
06/26/2020                   BERRIEN            MI   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN.

&&
Local storm report, Jun 26, 9:09 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1009 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     3 ESE BUCHANAN          41.81N 86.32W
06/26/2020  M68 MPH          BERRIEN            MI   TRAINED SPOTTER

&&
Special weather statement, Jun 26, 9:17 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1017 PM EDT Fri Jun 26 2020

INZ005>007-MIZ079>081-270300-
Lagrange-Steuben-Elkhart-Branch-Hillsdale-St. Joseph-
1017 PM EDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
NORTHEASTERN ELKHART...NORTHERN LAGRANGE...EASTERN ST. JOSEPH...
BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...

At 1017 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colon to near White Pigeon. Movement
was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Colon around 1020 PM EDT.
  Sturgis and Lagrange around 1035 PM EDT.
  Coldwater around 1040 PM EDT.
  Quincy around 1045 PM EDT.
  Litchfield around 1055 PM EDT.
  Hillsdale and Jonesville around 1100 PM EDT.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 354 and 357.
 Interstate 69 in Michigan between mile markers 1 and 19.
 Interstate 80 in Indiana between mile markers 101 and 145.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central and northeastern Indiana...and southeastern and
southwestern Michigan.

LAT...LON 4203 8453 4159 8517 4171 8584 4205 8534
TIME...MOT...LOC 0217Z 277DEG 43KT 4200 8533 4176 8569

HAIL...0.25
WIND...50MPH

JBALL
Local storm report, Jun 26, 9:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1041 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     2 WSW GOSHEN            41.57N 85.88W
06/26/2020  E53 MPH          ELKHART            IN   TRAINED SPOTTER

&&
Local storm report, Jun 26, 9:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1052 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND DMG     1 E PLYMOUTH            41.35N 86.29W
06/26/2020                   MARSHALL           IN   PUBLIC

            TREE AND SHINGLE DAMAGE.

&&
Local storm report, Jun 26, 10:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     2 SE LAKE GAUGE         41.69N 85.08W
06/26/2020                   STEUBEN            IN   EMERGENCY MNGR

            TREE DOWN AND POWER IS OUT.

&&

BROWN

The radar

The Northern Indiana radar (KIWX), 94 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
June 26, 10:30 PM EST to 10:31 PM EST
Where
Williams County, 0.86 mi NW of Montpelier
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.590, -84.610

One tree reported down.

Thunderstorm Wind, Fulton

When
June 26, 10:45 PM EST to 10:46 PM EST
Where
Fulton County, 2.81 mi N of Elmira
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.620, -84.310

Power lines were reported down. Time was estimated from radar.

Thunderstorm Wind, Fulton

When
June 26, 10:50 PM EST to 10:51 PM EST
Where
Fulton County, 0.52 mi E of Oakshade
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -84.140

Spotter reported three large tree limbs were snapped.

Thunderstorm Wind, Fulton

When
June 26, 10:59 PM EST to 11:00 PM EST
Where
Fulton County, 0.86 mi SW of Delta
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -84.010

Spotter reported powerlines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904439, 904442, 904443, 904444.